Thunderstorm Wind, Pierce
- When
- June 11, 10:55 AM CST to 10:56 AM CST
- Where
- Pierce County, (Rgk)red Wing Regional Airport
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 44.590, -92.490
The severe thunderstorm that produced wind damage across eastern Goodhue County in Minnesota, moved east-northeast across west central Wisconsin during the early afternoon. A wind gust of 75 mph occurred at the Red Wing Airport in Pierce County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
The severe thunderstorm that produced wind damage across eastern Goodhue County in Minnesota, moved east-northeast across west central Wisconsin during the early afternoon. A wind gust of 75 mph occurred at the Red Wing Airport in Pierce County. As the storm continued to move through Pierce, Dunn and Chippewa Counties of west central Wisconsin, several reports of down trees and power lines occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 11, 5:37 AM CST, 5 hours 18 minutes earlier.
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 637 AM CDT Fri Jun 11 2021 .UPDATED for 12Z Aviation Discussion... Issued at 632 AM CDT Fri Jun 11 2021 && .SHORT TERM...(Today through Saturday) Issued at 450 AM CDT Fri Jun 11 2021 Forecast concerns today will be ongoing mesoscale convective system (MCS) trekking across the Dakotas this morning. The second concern is the potential for isolated strong to severe storms to redevelop along the cold front this afternoon and into the evening. Another warm night with temperatures still in the upper 70s in the Twin Cities. An MCS is moving eastward across the Dakotas currently. Recent CAMs sustain the MCS long enough for it to reach western Minnesota around sunrise. Initially, the MCS will encounter an environment capable of producing a few damaging wind gusts across far western Minnesota, however it will quickly encounter an unfavorable environment and dissipate as the morning progresses. Recent models continue to support a second round of convection developing along and east of I-35 corridor this afternoon. The Storm Prediction Center has issued a Day 1 Marginal risk that highlights the potential for damaging winds and a lesser hail threat from western Wisconsin back toward Lake Michigan. CAMs show instability building ahead of the cold front through the early afternoon before initiation around 21Z. Forecast soundings point to isolated to scattered thunderstorm clusters and moderate instability with MLCAPE of 1500 to 2500 J/kg and effective shear of around 25 kts. One indication of the potential damaging wind threat is the dry low levels with ample downdraft CAPE values of 1300+ J/kg). One limiting factor is our shortwave quickly pulls north into Manitoba and Saskatchewan leaving behind an unfavorable dynamic set up across the upper Mississippi Valley. A few tenths of an inch of QPF is likely for those impacted by this morning's MCS and those impacted by this afternoon's isolated thunderstorms. I wouldn't plan on any widespread precipitation in the Twin Cities metro unfortunately. Regardless, this will need to be watched closely since any storm that develops will be capable of damaging winds. With little in the way of cloud cover ahead of the approaching storms, temperatures should heat up quickly this morning. With that in mind I have nudged highs a degree or two warmer for the eastern half of the CWA with lower 90s in the Twin Cities. We have issued an Special Weather Statement for the very warm temperatures and heat indices approaching 95F for the Metro and the upper 90s for portions of west-central WI. Temperatures and dew points finally drop behind the cold front. Overnight lows will cool into the 60s tonight with highs warming into the lower to mid 80s Saturday. Dew points will range in the 40s and 50s Saturday onward. Not good news for those hoping to see some rain, but great news for those looking for a break from the extended heat wave. .LONG TERM...(Saturday night through Thursday) Issued at 450 AM CDT Fri Jun 11 2021 The extended period offers very little day to day chance as surface high pressure prevails over head and an mid-level ridging across the western CONUS. Temperatures remain well above normal throughout the period. Highs will be in the 80s Monday through Wednesday and into the 90s for Sunday, Thursday, and Friday. One difference is the origin of the airmass will be Pacific-based rather than from the southern CONUS, this means we'll have lower dew points and low relative humidity with this heat. This also means that we'll stay dry and likely worsen the drought conditions across portions of central and southern MN. The NBM PoPS remain below 15 through the extended other than some fringe 16 to 18 pops Wednesday night into Thursday. Looking beyond the extended period, both the EPS and GEFS continue to favor above normal temperatures over the next 10 to 14 && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 632 AM CDT Fri Jun 11 2021 Main concern remains the line of showers/thunderstorms with a wind shift approaching from the west this morning. This line will be weakening as it moves eastward into Minnesota. Could be some gusty winds and lightning at KAXN, but it should fall apart by mid- morning and have only showers at KSTC, KRWF, KMSP. There could be some redevelopment later in the day along the frontal boundary, so introduced thunder again at KEAU and KRNH. Otherwise for the most part VFR conditions with southerly winds becoming west/northwest. KMSP... The line of thunderstorms in the Dakotas will weaken and should fall apart by the time it reaches MSP. There is a chance for some redevelopment later in the afternoon, that too is decreasing so removed the mention of thunder from the TAFs. Otherwise expect southeast winds to become northwest by the evening. /OUTLOOK FOR KMSP/ Sat...VFR. Wind NW 10 kts. Sun...VFR. Wind NW 5-10 kts. Mon...VFR. Wind N 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && SHORT TERM...BPH LONG TERM...BPH AVIATION...JRB
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 507 AM CDT Fri Jun 11 2021 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 121015- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 507 AM CDT Fri Jun 11 2021 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Today and Tonight. Today will start off warm and humid. Thunderstorms are likely for far western Minnesota before dissipating as the morning progresses. Damaging winds will be the primary severe weather threat. Other storms may develop in eastern Minnesota and west central Wisconsin this afternoon. Damaging winds will be the primary severe weather threat with a secondary threat of large hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Temperatures are expected to rise back into the 90s on Sunday and next week. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed this morning and is unlikely this afternoon.
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
753 AM CDT Fri Jun 11 2021
MNZ064>067-073>075-111400-
Brown-Yellow Medicine-McLeod-Sibley-Renville-Nicollet-Redwood-
753 AM CDT Fri Jun 11 2021
...A LINE OF STORMS WILL AFFECT REDWOOD...WESTERN SIBLEY...
SOUTHWESTERN MCLEOD...SOUTHEASTERN YELLOW MEDICINE...BROWN...RENVILLE
AND NORTHWESTERN NICOLLET COUNTIES...
At 753 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles north of Olivia to near Wabasso.
Movement was east at 50 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Hutchinson, New Ulm, Redwood Falls, Sleepy Eye, Olivia, Springfield,
Winthrop, Renville, Fairfax, Hector, Bird Island and Morgan.
LAT...LON 4455 9559 4473 9534 4490 9515 4490 9422
4462 9426 4426 9434 4426 9437 4411 9437
4411 9509 4419 9510 4420 9512 4420 9560
TIME...MOT...LOC 1253Z 275DEG 43KT 4490 9500 4438 9530
ETASpecial Weather Statement
National Weather Service Twin Cities/Chanhassen MN
832 AM CDT Fri Jun 11 2021
MNZ082-083-091-111430-
Blue Earth-Watonwan-Martin-
832 AM CDT Fri Jun 11 2021
...A LINE OF STORMS WILL AFFECT MARTIN...SOUTHWESTERN BLUE EARTH AND
WATONWAN COUNTIES...
At 831 AM CDT, radar indicated strong thunderstorms were located
along a line extending from Bingham Lake to near Arnolds Park.
Movement was east at 45 mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
Fairmont, St. James, Madelia, Sherburn, Truman, Trimont, Welcome,
Butterfield, Ceylon, Lewisville, Iowa Lake and Okamanpedan Lake.
LAT...LON 4350 9485 4411 9486 4411 9434 4385 9425
4350 9425
TIME...MOT...LOC 1331Z 267DEG 37KT 4392 9507 4334 9505
ETASpecial Weather Statement
National Weather Service Twin Cities/Chanhassen MN
915 AM CDT Fri Jun 11 2021
MNZ075-083-091-092-111515-
Blue Earth-Martin-Nicollet-Faribault-
915 AM CDT Fri Jun 11 2021
...A LINE OF STORMS WILL AFFECT FARIBAULT...NORTHEASTERN MARTIN...
BLUE EARTH AND SOUTHEASTERN NICOLLET COUNTIES...
At 915 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Lafayette to near Iowa Lake.
Movement was east at 25 mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
Mankato, North Mankato, Blue Earth, Lake Crystal, Eagle Lake,
Mapleton, Winnebago, Madison Lake, St. Clair, Minnesota Lake, Elmore
and Courtland.
LAT...LON 4350 9425 4426 9437 4423 9377 4385 9377
4350 9380
TIME...MOT...LOC 1415Z 276DEG 22KT 4439 9433 4349 9438
ETASpecial Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1029 AM CDT Fri Jun 11 2021
MNZ076>078-084-085-093-111615-
Steele-Le Sueur-Waseca-Rice-Goodhue-Freeborn-
1029 AM CDT Fri Jun 11 2021
...A LINE OF STORMS WILL AFFECT FREEBORN...SOUTHEASTERN LE SUEUR...
STEELE...SOUTHWESTERN GOODHUE...SOUTHERN RICE AND EASTERN WASECA
COUNTIES...
At 1028 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 5 miles north of Morristown to near New
Richland to near Twin Lakes. Movement was east at 30 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Owatonna, Faribault, Albert Lea, Waseca, Blooming Prairie,
Waterville, Kenyon, Medford, New Richland, Morristown, Clarks Grove
and Ellendale.
LAT...LON 4393 9357 4437 9369 4438 9305 4420 9296
4419 9305 4350 9305 4350 9353
TIME...MOT...LOC 1528Z 276DEG 25KT 4429 9348 4393 9342 4355 9338
ETASpecial Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1104 AM CDT Fri Jun 11 2021
MNZ070-077-078-111700-
Dakota-Rice-Goodhue-
1104 AM CDT Fri Jun 11 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN DAKOTA...GOODHUE
AND NORTHEASTERN RICE COUNTIES...
At 1103 AM CDT, a strong thunderstorm was located over Nerstrand, or
9 miles southeast of Northfield, moving northeast at 40 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Northfield, Red Wing, Cannon Falls, Pine Island, Zumbrota, Kenyon,
Dundas, Goodhue, Stanton, Wanamingo, Welch and Nerstrand.
LAT...LON 4445 9322 4471 9272 4464 9262 4461 9261
4460 9256 4457 9255 4456 9235 4446 9224
4445 9243 4437 9243 4436 9255 4420 9256
4419 9295 4420 9303
TIME...MOT...LOC 1603Z 244DEG 33KT 4436 9302
ETAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1149 AM CDT FRI JUN 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 AM NON-TSTM WND DMG 2 NE WASECA 44.10N 93.48W
06/11/2021 WASECA MN PUBLIC
A FEW TREES DOWN NEAR THE GOLF COURSE
ASSOCIATED WITH AN OUTFLOW BOUNDARY. REPORT
RELAYED BY LAW ENFORCEMENT.
1033 AM NON-TSTM WND DMG 3 NNW OWATONNA 44.12N 93.25W
06/11/2021 STEELE MN AWOS
62 MPH GUST MEASURED AT THE OWATONNA AIRPORT
ASSOCIATED WITH AN OUTFLOW BOUNDARY.
&&The Minneapolis radar (KMPX), 90 km away, was scanning. The volume nearest the first event began at 16:52 UTC.
5 thunderstorm wind. Local standard time, as filed.
A 14 inch diameter tree blew down and landed on a house in Elmwood.
Several large trees were blown down near Knapp.
Scattered trees and power lines were blown down near and south of Menomonie. One of the trees damaged an apartment building near a high school.
A few large trees were blown down or uprooted around Holcombe.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2021Every state in 2021This day in weather historyWarnings in Wisconsin, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953636, 953633, 953634, 953637, 953638.